Posted by: Kay in Gtown | 2008-11-30

bad bipolar depression

Dear CS
On a mood scale of 0 to +5 for mania, 0 to -5 for depression, I’ ve gone from +3 to -5 in the space of two weeks. I only know this from the mood diary I keep  I don’ t even remember feeling happy 2 weeks ago. I was in hospital for mania 7 weeks ago and have now crashed really, really hard. I’ m back to where suicide seems a really good option.

I will contact my shrink tomorrow, but I know it’ ll take a while to hear back from him as he’ s really busy, and meanwhile I just feel more and more desperate and hopeless that anything will improve. I lie in bed or just sit and stare. I can’ t cope with work and can’ t sleep unless I take a hefty prn which I dislike doing regularly.

I stopped taking my Geodon and have been decreasing the Epilim over the last few days, as I understand Epilim works more on the anti-manic side of mood stabilisation (is this true?) I’ m still on Lamictin and Wellbutrin. I know I shouldn’ t mess with the meds on my own, but in the absence of any advice from the shrink, all I know how to do, is reverse what he did when I became manic.

I know you can’ t really do anything. I am just in such hopeless despair. I tried to phone the psychologist on Friday, but he’ s busy too and the more depressed I get, the harder I find it to say how bad it actually is. I don’ t want to sound melodramatic or be a bother.

I was only dx’ ed recently and I’ m 47, so I’ m new to this. Is it possible to cycle so quickly and how on earth are medications going to keep up with such quick changes?

Thanks for listening.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Interesting, isn't it, how our memory for mood is not good ( like our memory for temperatures --- every winter feels like the coldest one can remember, and each summer the hottest ).
I think when you see your shrink you obviously will disclose how you changed the meds, and discuss in detail what changes, under what circumstances, make sense and could be useful, and what changes are a Bad Idea. Its not likely to be the mood stabilizers that would make you manic or depressed --- their action is to limit those naturally occurring mood swings.
Knowing you to the degree that I do, I doubt that you would be melodramatic, or that a skilled shrink would imagine that. With all medical problems, we'd rather be consuilted about that turns out to be a false alarm or something not as serious as it seemed, than to be NOT consulted when this could have made a major difference.
Some people are fortunate to have a naturally slowly-cycling disorder, some have rapid cycling. But except for specific treatments aimed at the height of a manic phase, or the depths of a depression, the mood stabilizers don't have to keep chasing after a moving target, as they work to slow and smooth the mechanisms involved in the cycling.
Hold on there, things will settle.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.